Colorado, 2009

Funnel Cloud in Colorado, May 24, 2009

May 24, 2009 · NWS GJT · 1 event in 1 county or zone

A funnel cloud was observed by many eyewitnesses near Montrose.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A funnel cloud was observed by many eyewitnesses near Montrose.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 24, 3:40 AM MST, 8 hours 55 minutes earlier.

Area forecast discussion, May 24, 3:40 AM MST, 8 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
440 AM MDT SUN MAY 24 2009

.SHORT TERM...TODAY THROUGH MONDAY NIGHT...
SHOWERS CONTINUE TO TRACK OVER EASTERN UTAH AND WESTERN COLORADO
EARLY THIS MORNING. ANOTHER WAVE WILL MOVE OVER THE REGION EARLY
TODAY WITH THE AXIS SLIDING TO THE NORTH BY THE AFTERNOON.
WEAK EMBEDDED DISTURBANCES WILL TRACK OVER THE CENTRAL PORTION OF
THE CWA THROUGH THE AFTERNOON. DRYER AIR AT UPPER LEVELS
INDICATED BY WV IMAGE OVER SOUTHWESTERN CORNER OF UT AND WESTERN AZ
WILL SLOWLY MOVE EAST AND INTO SOUTHEASTERN UT AND SOUTHWESTERN CO
LATER TODAY. SHOULD SEE A DECREASE IN LIKELY PRECIPITATION IN
THIS AREA WITH PW VALUES DECREASING...ALTHOUGH HEATING SHOULD HELP
DEVELOP SOME SHOWERS AND THUNDERSTORMS WITH LOCALIZED HEAVY
RAINFALL. SURFACE MOISTURE REMAINS HIGH TODAY WITH DEWPOINTS IN
THE 40S AND 50S. ONCE AGAIN A SLIGHT DRYING TREND IS NOTED OVER THE
SOUTHWESTERN PART OF THE FORECAST AREA. MODELS STILL PRODUCING
AREAS OF OVER THREE QUARTERS OF AN INCH TO AN INCH WITH THE NAM
SHOWING THE BETTER MOISTURE...WILL BIAS TOWARD THE NAM. RAIN
THE PAST FEW DAYS HAS SATURATED SOILS IN MANY LOCATIONS. THEREFORE A
FLASH FLOOD WATCH HAS BEEN ISSUED FOR TODAY WITH BEST CHANCES OVER
EAST CENTRAL UT AND WEST CENTRAL CO. THE NORTHERN PART OF THE CWA
WILL NEED TO BE MONITORED AS THE TROUGH AXIS SHIFTS NORTHWARD LATER
TODAY. WENT ON THE HIGHER SIDE OF GUIDANCE FOR MAX TEMPERATURES
TODAY OVER THE WEST-CENTRAL AND SOUTHERN VALLEY LOCATIONS.

THE DRYING CONTINUES LATER TONIGHT AND MONDAY. ONCE AGAIN THE NAM
HAS MORE MOISTURE AND A SLIGHTLY STRONGER TROUGH AXIS FOR MONDAY.
KEPT THE TREND OF LESS POPS MONDAY THAN TODAY WITH A FEW INCREASES
TO THE FORECAST. BIAS TOWARD THE NAM. TEMPERATURES WILL WARM A FEW
DEGREES ON MONDAY WITH LESS CLOUD COVER. FAIRLY STEADY OVERNIGHT
TEMPS.

.LONG TERM...TUESDAY THROUGH SATURDAY...
UNSETTLED CONDITIONS WILL CONTINUE THROUGH MUCH OF THE EXTENDED
PERIOD AS BROAD NORTH AMERICAN RIDGE HOLDS STRONG OVER WESTERN
CANADA...WITH WEAK TROUGHING CONDITIONS CAUGHT UNDERNEATH THE
RIDGE. THIS WILL ALLOW MOISTURE TO CONTINUE WORKING NORTHWARD OVER
THE FORECAST AREA PROVIDING FUEL FOR SCATTERED SHOWERS AND
THUNDERSTORMS. INDIVIDUAL WAVES ROTATE THROUGH FROM TIME TO TIME
RESULTING IN OCCASIONAL ROUNDS OF DEEPER CONVECTION AND HEAVY RAIN.
TEMPERATURES REMAINS SEASONAL THROUGH THE PERIOD.

&&

.AVIATION...
SHOWERS WILL BE NUMEROUS WITH A FEW THUNDERSTORMS ACROSS EASTERN UTAH
AND WESTERN COLORADO THIS AFTERNOON AND MONDAY.  MVFR CIGS AND VIS
WILL BE COMMON WITH SHOWERS...POSSIBLY IFR CONDITIONS WITH THE
HEAVIEST SHOWERS.  MOUNTAIN PASSES WILL BE PARTIALLY OBSCURED THROUGH
TONIGHT.

&&

.HYDROLOGY...
A MORE SEASONABLE TEMPERATURE PATTERN AND A GOOD AMOUNT OF
CLOUDINESS OVER THE MOUNTAINS WILL SLOW SNOWMELT RUNOFF. WHILE FLOWS
WILL REMAIN STRONG ALONG RIVERS AND STREAMS IN WESTERN COLORADO AND
EASTERN UTAH LEVELS SHOULD GRADUALLY LOWER.

MINOR FLOODING OF LOW-LYING AGRICULTURAL LAND CONTINUES ALONG THE
EAGLE RIVER UPSTREAM OF GYPSUM. REPORTS INDICATE THAT THE YAMPA RIVER
THROUGH STEAMBOAT SPRINGS IS STAYING IN ITS BANKS...AND FLOWS
SHOULD GRADUALLY DECREASE THERE THIS WEEKEND. THE GREEN RIVER NEAR
JENSEN AND THE YAMPA RIVER NEAR DEERLODGE PARK WILL CREST ON
SATURDAY CLOSE TO BANKFULL WITH A FEW LOCATIONS POSSIBLY SEEING SOME
MINOR FLOODING. ACCORDING TO REPORTS THE ELK RIVER IN ROUTT
COUNTY IS AT BANKFULL. FLOWS ON THE ELK RIVER ARE EXPECTED TO
SLOWLY DECREASE THIS WEEKEND.

CAUTION SHOULD BE EXERCISED NEAR THE BANKS OF STREAMS AND RIVERS
EXPERIENCING HIGHER FLOWS. HIGH FLOWS CAN ERODE AND WEAKEN RIVER
BANKS MAKING THEM SUSCEPTIBLE TO COLLAPSE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

.CO...FLOOD ADVISORY EAGLE RIVER AT GYPSUM THROUGH 6 PM SUNDAY
      FLOOD ADVISORY ELK RIVER AT MILNER THROUGH 630 PM SATURDAY
      FLASH FLOOD WATCH FOR WEST-CENTRAL AND SOUTHWESTERN COLORADO
       THROUGH THIS EVENING FOR COZ 003-006-007-009-011-017-020
       021-022.
.UT...FLOOD ADVISORY GREEN RIVER AT JENSEN THROUGH 12 PM MONDAY.
      FLASH FLOOD WATCH FOR EAST-CENTRAL AND SOUTHEASTERN UTAH
       THROUGH THIS EVENING FOR UTZ 022-025-027-028-029.

SHORT TERM.....AS
LONG TERM......JDC
AVIATION.......TGJT
HYDROLOGY......BAL
Hazardous weather outlook, May 24, 5:02 AM MST, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
602 AM MDT SUN MAY 24 2009

COZ001>014-017>023-UTZ022>025-027>029-251200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
602 AM MDT SUN MAY 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

...FLASH FLOOD WATCH IN EFFECT FOR PORTIONS OF EAST CENTRAL AND
SOUTHEAST UTAH AND WEST CENTRAL AND SOUTHWEST COLORADO THROUGH THIS
EVENING...

.DAY ONE...TODAY AND TONIGHT...
SHOWERS WILL BE NUMEROUS TODAY AND THIS EVENING WITH A FEW
THUNDERSTORMS. SOME OF THE STRONGEST SHOWERS OR THUNDERSTORMS WILL
PRODUCE HEAVY RAINFALL OVER ALREADY SATURATED SOILS. DRIER AIR WILL
MOVE INTO SOUTHEAST UTAH...BUT SCATTERED SHOWERS AND THUNDERSTORMS
WILL STILL OCCUR WITH LOCALIZED HEAVY RAIN POSSIBLE.

RIVERS AND STREAMS ACROSS WESTERN COLORADO AND EASTERN UTAH WILL
CONTINUE TO RUN HIGH FROM THE RECENT WARM TEMPERATURES...INCLUDING
MANY SMALL CREEKS. CAUTION IS URGED WHEN WALKING OR RECREATING NEAR
RIVERBANKS AND WATERWAYS.

FOR MORE INFORMATION...PLEASE VISIT THE NATIONAL WEATHER SERVICE
GRAND JUNCTION WEB SITE AT WEATHER.GOV/GJT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

MONDAY THROUGH FRIDAY...SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WILL CONTINUE EACH DAY...ESPECIALLY MOUNTAIN AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY FOR HEAVY RAIN AND MONITORING
FLASH FLOODING.

The radar

The Grand Junction radar (KGJX), 68 km away, was scanning. The volume nearest the first event began at 19:36 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Montrose

When
May 24, 12:35 PM MST to 12:40 PM MST
Where
Montrose County, 2 mi N of Montrose
Reported by
Broadcast Media
Coordinates
38.509, -107.870

Numerous eyewitnesses, including a local TV station reporter, observed and photographed a funnel cloud north of Montrose.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173740.